What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 5, 11:46 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 5, 11:46 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1246 PM EDT Sat Aug 5 2023
.SYNOPSIS...
An upper level disturbance will cross the region today.
High pressure will build in from the west tonight into Sunday
and crest over the area Sunday night. Low pressure will approach
from the southwest Monday into Monday night and cross the
region Tuesday into Tuesday night. High pressure will build in
from the west on Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...
Aloft, an upper low tracks north of Maine this afternoon with
troffing across the forecast area. A disturbance will move
through the trof this afternoon. Expect scattered
showers/thunderstorms across the region this afternoon. Cold air
aloft with the upper trof will support steepening lapse rates.
Any diurnal heating will also help steepen lapse rates and
increase destabilization. Showers/thunderstorms are already
developing across portions of the forecast area where more
extensive heating occurred this morning. CAPE values of up to
1000 J/kg are expected this afternoon, with Lifted Indices of
around -2. The steepening lapse rates, low freezing level,
increased instability and the upper disturbance will support
scattered thunderstorms this afternoon which could produce hail.
Greater diurnal heating could produce potentially stronger
storms with larger hail and gusty winds with collapsing hail
cores. Isolated severe thunderstorms are possible. High
temperatures this afternoon will range from the lower to mid 70s
north, while ranging through the 70s Downeast. Have updated to
adjust for current conditions along with expected afternoon
temperatures and clouds.
Previous Discussion...
Any storms should taper off early this evening followed by
clearing overnight. Patchy stratocumlus may linger over the far
north. Otherwise, the sky will becoming mostly clear with a
waning gibbous moon rising late tonight. The gradient behind
departing low pressure to our northeast and high pressure
building in to our southwest will allow a light westerly breeze
to continue overnight.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday features an upper low to the north. That will generate
some very modest instability in northern Aroostook County that
promises to bring a few sprinkles reaching the surface. High
cloud bases and dry air below will make measurable precip a
challenge. Rising hts will ensure no thunderstorm activity.
Under partly cloudy skies in northern zones, highs will reach
the low to mid 70s. With offshore flow on the coast, readings
just above 80F are expected.
For Sunday night, the air mass is cool enough to drop lows in
the a comfortable low to mid 50 range and even 40s in the North
Woods. Temperatures less than 50F might generate shallow patchy
fog over relatively warmer lakes and rivers.
A very shallow inversion will quickly be eradicated Monday
morning. An upper ridge will build and crest over the area. High
clouds ahead of a warm front will thicken and lower during the
afternoon into evening. That will keep temper highs slightly,
but still expect mid to upper 70s north and upper 70s to around
80F for Bangor and Downeast.
Warm frontal precip looks increasing likely Monday night and
have increased PoPs, mostly for later in the night. Lows will be
mostly in the upper 50s under the developing frontal inversion.
Not seeing much risk of elevated instability during the night as
temperatures will be increasing through the column. However, PWs
will be surging over 1.5 inches as deep moisture is transported
northward. Heavy showers are certainly possible.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The warm front will slowly move northward throughout the day.
There is some question whether the frontal inversion will ever
break given the strong southerly maritime flow and have kept
highs in the mid to upper 60s for most of the area. Surface low
pressure and associated upper trough will advance northeastward
from the Great Lakes region during the day and the approaching
front will occlude. Strong moisture transport continues Tuesday
as a low level jet materializes and WPC maintains a marginal
risk for excessive precip in the area Tuesday. Cooling aloft
and continued warm advection just above the inversion will
generate elevated CAPE as the day progresses and have maintained
a mention of thunder later Tuesday into Tuesday night.
Low level moisture advection continues into Tuesday night with
dew points pushing into the low to mid 60s. Expect some fog
formation, but will only mention patchy fog at this point. That
also suggests that lows will be hard pressed to drop much during
the night. Surface low pressure will slowly track towards the
forecast area Tuesday night into Wednesday. That guarantees
plenty of low level moisture into Wednesday morning. At this
point, the question will be the exact low track and when a
drying NW wind will emerge. Have maintained cloudy skies for
much of the area through the day, but in the absence of cold air
advection with the departing low, highs should eventually creep
into the low to mid 70s by late afternoon.
Thursday looks like the warmest day of the forecast period.
After Wednesday's low departs, an upper ridge and subsidence
quickly follows. An offshore wind will enable highs in the lower
80s for Bangor and Downeast. Went on the high side of guidance
based on the synoptics.
As a fairly fast upper flow develops during next week, the next
frontal system will arrive Thursday night. The character of this
frontal system remains in doubt, but the current scenario seems
to indicate a fairly dry cold front Thursday night and then a
wave develops along the stalled front Friday into
Saturday, riding northward into the forecast area at some
point. The uncertainty led to an extended period of chance PoPs
Thursday night into Saturday morning
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Generally VFR/MVFR this afternoon. However, variable
conditions with any scattered showers and thunderstorms this
afternoon into the evening. Thunderstorms could produce gusty
winds and hail. Generally VFR tonight, though variable
conditions possible late with any patchy fog. Variable winds 5
to 10 knots, becoming west/northwest 10 to 15 knots today. West
winds 5 to 10 knots tonight.
SHORT TERM:
Sun into Mon...VFR with light winds.
Monday night into Tuesday...MVFR cigs lowering towards
IFR...especially towards BHB and BGR. LLWS likely Tuesday.
Embedded thunderstorms possible later Tuesday. Tempo IFR vis in
showers/thunderstorms. SE winds 10 to 15kt.
Tuesday night...Predominately IFR tempo LIFR due to cigs and
fog. Light winds.
Wednesday...IFR in early AM, becoming VFR. Light winds.
&&
.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels today through tonight. Scattered showers and isolated
thunderstorms this afternoon. Patchy fog this afternoon.
SHORT TERM: Quiet conditions are expected until Tuesday when
there is a chance of SCA conditions. Longer period south swell
will be the most likely culprit as strong winds not too far
above the surface will not mix down due to very high stability
over the cold waters. After the strong winds depart, fog is
likely to return over the waters Tuesday night into Wednesday
morning.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
030.
MARINE...None.
&&
Near Term...Norcross/Bloomer
Short Term...MCW
Long Term...MCW
Aviation...Norcross/MCW
Marine...Norcross/MCWHazardous weather outlook, Aug 5, 1:55 AM EST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
255 AM EDT Sat Aug 5 2023
MEZ001>006-010-011-015>017-031-032-060700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
255 AM EDT Sat Aug 5 2023
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-060700-
Coastal Hancock-Coastal Washington-
255 AM EDT Sat Aug 5 2023
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-060700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
255 AM EDT Sat Aug 5 2023
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 5, 12:29 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Caribou ME
129 PM EDT Sat Aug 5 2023
MEZ015-031-051815-
Southern Penobscot ME-Southern Piscataquis ME-
129 PM EDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of south central
Piscataquis and southwestern Penobscot Counties through 215 PM EDT...
At 128 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dover-Foxcroft, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dover-Foxcroft, Dexter, Guilford, Corinth, East Corinth, Orneville,
Hudson, Charleston, Sangerville, Bradford, Stetson, Garland, Exeter,
Alton, Sebec and Atkinson.
This includes State Highway 11 between Exeter and Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4518 6933 4529 6913 4507 6881 4490 6911
TIME...MOT...LOC 1728Z 322DEG 11KT 4517 6917
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NCSpecial weather statement, Aug 5, 1:11 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Caribou ME
211 PM EDT Sat Aug 5 2023
MEZ011-051900-
Central Penobscot ME-
211 PM EDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of east central
Penobscot County through 300 PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincoln, Springfield, Licoln Township, Enfield, Lee, Chester, Winn,
Burlington, Lowell, Woodville, Carroll and Seboeis.
This includes Interstate 95 between mile markers 224 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4524 6818 4522 6830 4535 6872 4552 6864
4545 6809
TIME...MOT...LOC 1811Z 286DEG 18KT 4542 6858
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NCSpecial weather statement, Aug 5, 1:18 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Caribou ME
218 PM EDT Sat Aug 5 2023
MEZ001-002-051900-
Northeast Aroostook ME-Northwest Aroostook ME-
218 PM EDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of central Aroostook
County through 300 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russel Crossing, or 19 miles southwest of Portage, moving east at 10
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxbow, Russel Crossing and Garfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4663 6845 4638 6854 4638 6860 4649 6882
4657 6882 4657 6894 4666 6888
TIME...MOT...LOC 1818Z 287DEG 9KT 4658 6879
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LaFlashSpecial weather statement, Aug 5, 1:42 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Caribou ME
242 PM EDT Sat Aug 5 2023
MEZ002-051930-
Northeast Aroostook ME-
242 PM EDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of east central
Aroostook County through 330 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Portage Lake, or over Portage, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Presque Isle, Caribou, Portage, Mapleton, Washburn, Ashland,
Woodland, Portage Lake, Nashville Plantation, Chapman, Castle Hill,
Perham and Wade.
This includes State Highway 11 near Portage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4690 6802 4662 6805 4674 6858 4684 6857
4688 6852
TIME...MOT...LOC 1842Z 271DEG 24KT 4679 6847
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LaFlash